case STUDIES

Lauren S. Schlesselman, PharmD
Published Online: Thursday, March 1, 2007

Case One: EM, a 66-year-old woman, comes to her local pharmacy to refill her prescriptions and in search of a product to relieve her cold symptoms. She approaches the pharmacy counter, where she is greeted by the pharmacist. As the pharmacist is processing the refills, EM explains that she is miserable due to her cold. She would like to find some relief, but she feels that she takes enough medications and does not want to take any more.

As the pharmacist is asking EM what symptoms she is experiencing, EM's daughter approaches with 2 herbal products and asks if either one would work well for EM. The first product contains licorice, and the second contains echinacea and marshmallow.

The pharmacist reviews EM's medication profile and medical history before making a recommendation. According to the pharmacy's computerized records, EM's current medications include:

  • Digoxin 0.125 mg daily
  • Enalapril 10 mg daily
  • Furosemide 20 mg daily
  • Glyburide 5 mg twice daily
  • Ibuprofen 200 mg as needed

Her medical history is significant for congestive heart failure, hypertension, coronary artery disease, type 2 diabetes mellitus, and osteoarthritis.

She has no known medication allergies, but she does have an allergy to ragweed.

Should the pharmacist recommend either of these products for EM's cold symptoms?

Case Two

ST, a 57-year-old male nurse who works for the local pulmonologist, arrives at work one day complaining of weakness and fatigue. He explains that these symptoms have worsened over several days. He reports feeling out of breath when walking around the office but denies having had these difficulties in the past.

ST's medical history is significant for hypertension and benign prostatic hypertrophy. Three months ago he was hospitalized with a ventricular arrhythmia. His current medication regimen includes:

  • Felodipine 5 mg daily
  • Tamsulosin 0.4 mg daily
  • Amiodarone 400 mg daily

ST denies the use of herbal products or OTC medications. He denies tobacco use but admits to social drinking. His family history is significant for hypertension.

The pulmonologist for whom ST works is concerned about ST's symptoms and performs a physical examination, along with laboratory work. ST's vital signs are reported as follows: blood pressure, 150/95 mm Hg; heart rate, 90 beats/min, temp 98.6°F, and respiratory rate, 20 breaths/min. The exam is unremarkable, with no signs of pulmonary congestion, lower extremity edema, or signs of infection. The basic metabolic panel and complete blood count are within normal limits. The only lab result found to be outside of normal limits is an elevated erythrocyte sedimentation rate (ESR).

The pulmonologist is concerned that ST's medications may be causing pulmonary problems. He performs a bronchoscopy to obtain a lung biopsy, which demonstrates diffuse alveolar damage and fibrosis.

Should the pulmonologist recommend any changes in ST's medication regimens?

Dr. Schlesselman is an assistant clinical professor at the University of Connecticut School of Pharmacy.


Click Here For The Answer -----------> [-]

CASE ONE: Considering EM's current medications and medical history, contraindications exist for both products her daughter selected. The first product contains licorice and may antagonize her cardiac problems. Licorice may increase adverse effects in patients receiving diuretics or digoxin due to increased potassium loss. Due to sodium and water retention, licorice may also antagonize her antihypertensive therapy. The second product, containing echinacea and marshmallow, may also precipitate problems. Echinacea comes from a plant in the Asteraceae family, the same family as ragweed, to which EM is allergic. Marshmallow may produce additive effects of hypoglycemic agents such as glyburide.

CASE TWO: The pulmonologist's concerns that ST's medications are causing his symptoms are valid. ST is exhibiting signs and symptoms of amiodarone- induced pulmonary fibrosis. These patients typically present with an elevated ESR and dyspnea during the first year of therapy. Treatment involves dosage reduction or discontinuation of amiodarone or initiation of corticosteroid therapy. Symptoms resolve quickly once therapy is altered.




Related Articles
No Result Found
Latest Issues
$auto_registration$